Washington residents warned of drug surge, fentanyl dangers

SPOKANE, Wash. (AP) — Federal and state officials have warned residents in eastern Washington about the dangers of illicit synthetic opioids after multiple teenagers died in recent weeks.

U.S. Attorney William Hyslop said the community is facing a “growing and increasing influx of deadly fentanyl into eastern Washington,” The Spokesman-Review reported Wednesday.

Data from the U.S. Drug Enforcement Agency shows that seizures of fentanyl, which is 50 to 100 times more powerful than morphine, have increased by about 200% compared to last year.

DEA special agent Keith Weis said the drug is often smuggled over the border from Mexico, where it is produced at a much cheaper cost than heroin and cut into a pill form without dosage regulations. The drug then reaches distribution networks including in the Tri-Cities.

Fentanyl is a potent drug that can become fatal with as little as 2 milligrams. Anyone who is exposed to the drug could experience breathing effects, including shortness of breath or not breathing, at a much lower dosage than a usual medical dose.


Hyslop announced Wednesday that the U.S. attorney’s office, the drug enforcement agency, local law enforcement and school districts have collaborated to create a public campaign warning families of the danger posed by fentanyl and other opioids.

“Here in Spokane, we’re seeing a lot of these fentanyl pills being stamped as OxyContin pills,” Spokane Police Chief Craig Meidl said. “Now, we’re seeing these pills being stamped into the shape of baby aspirin as well.”

Fentanyl falls under the same criminal category as methamphetamine, cocaine and OxyContin under federal drug laws, Hyslop said, adding that police do not believe they can “arrest our way out of this.”

“This is greater. This is a community issue,” he said. “This requires everybody to be involved.”

Source Article

Read more

California has escaped the national surge in coronavirus cases. But new dangers lie ahead

A man wears a mask while walking past a mural during the coronavirus outbreak in San Francisco, Tuesday, Oct. 20, 2020.
A man wears a mask while walking past a mural in San Francisco. (Jeff Chiu / Associated Press)

California has largely avoided a new wave of coronavirus cases that has sparked alarm elsewhere in the country, but the state faces new dangers in the coming weeks as key businesses reopen and the holidays arrive.

In what health experts describe as a significant achievement, California over the last two months has managed to reopen key parts of the economy without seeing the widespread spike in cases, hospitalizations and deaths that occurred this summer.

They credit Gov. Gavin Newsom’s overhauled system — introduced Aug. 28 and much tougher than the state’s disastrous first reopening — as a big reason for California having so far staved off a new surge in cases.

Moreover, the state has been sticking to the rules, a change from the more haphazard approach taken in the spring. For example, Riverside and Shasta counties on Tuesday were pushed into the most restrictive tier, or the purple category — requiring gyms and places of worship to operate outdoors and restaurants to close indoor dining rooms — as cases began to rise again.

New threats are looming. Officials are worried that Halloween, Thanksgiving and Christmas could encourage super-spreader events if people, fatigued by months of isolation, decide to start socializing again without proper precautions, which is what caused so many problems in the summer. More than 17,000 Californians have died from COVID-19, and the summer was the state’s deadliest season.

A third wave may come down to whether Californians can continue to make the sacrifice of isolation over tradition as the holidays roll around.

“This is the year, unfortunately, to stay with those loved ones that you have been sheltering with up to now, to stay within your smaller, intimate bubble and to have a low-key Thanksgiving and winter holidays,” said Dr. Kirsten Bibbins-Domingo, chair of UC San Francisco’s Department of Epidemiology and Biostatistics. “The challenge of understanding viral transmission is the exponential rate that it grows. So when things are low, if we are not vigilant, they can go high very quickly.”

For the moment, California remains a standout in a nation still struggling to contain the virus.

“We have no sign yet — yet — of a third wave,” said Dr. George Rutherford, epidemiologist and infectious diseases expert at UC San Francisco.

By contrast, “it’s gone so wrong in the rest of the country. There’s a clear third wave [nationally]. The cases have doubled since early September,” Rutherford said. “The rest of the country is doing a lot of stuff wrong.”

The reasons are not surprising: Apart from California, Hawaii, New England and the Mid-Atlantic, “they’re not wearing masks nearly as much as they should. … They’ve reopened very quickly, so that Florida, for instance, has basically no controls on at all. And predictably, they’re seeing big surges of disease,” Rutherford said.

Dr. Mark Ghaly, secretary of the California Health and Human Services Agency, said state officials

Read more

Teen Drug Abuse – The Dangers of Cough Medicine Abuse – Robo-Tripping

Robo tripping is one of the street names for cough medicine abuse, a growing form of drug abuse. Sometimes referred to as "robo-tripping", cough medicine abuse has dramatically increased in recent years. Whether in syrup form or tablet form, teenagers and children often consume huge and potentially lethal doses of cough medicine in their quest to get high from Dextromethorphan, which is an active ingredient capable of offering relief from coughs.

According to a recent study by the National Institute of Drug Abuse involving over 48,000 students, out of the ten most common drugs being abused by those in 12th grade, at least seven are either available over the counter or else they are prescribed. Hardly surprising perhaps, but cough medicine ranks relatively high.

Astonishingly enough, kids frequently take up to fifty times the recommended dose when robo-tripping in order to get the desired results. These results include going into a trance like state, hallucinating or "tripping". However, it comes as little surprise that in some circumstances, such a significant dose can prove to be fatal.

Understanding the Effects & Risks

Contrary to what some may believe, cough medicine abuse is without a doubt just as dangerous as any illegal drugs. Because of the very nature of DXM (Dextromethorphan), the effects vary depending on the dosage taken and most abusers compare the effects to different plateaus. While some teenagers describe it as a very mild stimulant, others may experience hallucinations or even total dissociation from the body. In fact, because DXM's only produce effects when such huge doses are taken, The line is thin between attaining a trance or zoning out and losing consciousness.

Because of the way in which the drug effects one's visual perception and cognitive processes, coupled with the fact that these effects can last for up to six hours, abusers are at risk of causing injury to themselves and others while under the influence. Judgment and impulse control may be affected.

Essentially, large doses of DXM can produce alarming effects such as the inability to move one's arms or legs, or even the inability to talk. In fact, such high doses may also result in slow breathing, cerebral hemorrhages, brain damage, stroke, or even death. Furthermore, if the drug is abused when one is over exerting oneself, such as in nightclubs or raves, or if it's abused in an exceptionally warm environment, the abuser is at risk of hypothermia.

In addition to the serious risks already mentioned above, DXM abuse can also result in nausea, irregular heartbeat, increased blood pressure, head pains, abdominal pain, loss of feeling in fingers and toes, unconsciousness, seizures and death.

There are literally thousands of overdose cases reported by the emergency services across the country and according to the authorities, there seems to be a tendency for DXM overdoses to occur in clusters as word regarding the drug spreads through different schools within a community.

Robo-Tripping Effects One Should Look Out For:

-Drowsiness, or confusion
-Increased heartbeat
-Dizziness or blurred vision …

Read more
  • Partner links